This past August I spent a weekend climbing a mountain with friends. The granite was very bright and reflective, and I neglected to wear any sunglasses. As a result, my eyes were very dry, bloodshot and sensitive for weeks afterwards. I was told that this is referred to as "snow-blindess" and was essentially a sunburn on the lens of my eyes, due to all the reflective granite and my lack of eye protection.
Although it took months, my bloodshot eyes finally subsided except for a small patch of red veins in one that still won't go away. Some days it is more prominent, other days not so much.
What bothers me now is that for the past 4 weeks or so, my eyes have been full of that clear, stringy gunk you oftentimes get in the morning. When I wake up they are slightly crusty, and as the day wears on the gunk get worse and worse. My vision is fine and all, it's just really annoying, and I have a hard time leaving it alone and not messing with my eyes. I wondered if it's somehow related to this "snow-blindness"? And what about this red patch? After 61/2 months, can I ever expect it to go away for good?
I became taking Zyrtec again, thinking the gunk was just my seasonal allergies returning, but it hasn't helped any. Macular degeneration runs in my family, so I'm a little concerned about that, too.
The only thing we can conclude for sure is that your symptoms are NOT those of macular degeneration. Macular degeneration has only visual symptoms so that the irritation and discharge are not suggestive of a macular problem.
It sounds likely that you may have had ultraviolet light induced surface irritation last August. This should have resolved after several days and is unlikely to be an explanation for continuing eye surface problems.
I would discontinue anything you may be putting in your eyes and consider stopping the Zyrtec also which may be causing dryness. You may buy some "preservative free" artificial tears and use them to help with the irritation.
If not better in the next few days, its time to see an ophthalmologist for full diagnosis and specific treatment.
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.